Hello, I am an oncology nurse that specializes in gyne cancers so maybe I can shed light on the rationale. Although you may not produce estrogen, you can get it from outside sources. Foods like dairy or beef where cows and cattle are fed hormones that mimic estrogen to get a higher yield. Personal hair care products made with placentas that claim to make hair shiny and silky. I remember as a kid cracking an egg over my head to make my hair shinier. Eggs contain hormones as well. This is just a safety measure to protect you from outside sources that are estrogenic. I hope this clarifies your doctors request. Best of luck to you, Carm RN.
Ovarian and Fallopian Tube Cancer Questions
Asked by Chemobrain35 on Thursday, April 11, 2013
Just been declared NED. Doctor wants to put me on tamoxifen because I am high risk for breast cancer. It is my understanding that it is an estrogen blocker, I no longer make estrogen so I don't know why I need this drug. Anyone else on this???
3 Answers from the Community
Hi, I'm Aliza, a BC patient and the site's unofficial Medical Librarian. I offer advice (usually non medical), referrals to doctors, hospitals/institutions, agencies, etc. and research when required/requested. I can also speak from my own personal experience and that of my family and friends.
Despite the fact that I'm ignorant of the term "NED", I can answer your excellent question as to why your oncologist wants to prescribe Tamoxifen for you. Although you've had your ovaries removed and they're the chief source of Estrogen for any woman, they're not the only source. For us lucky women, body fat is a source of Estrogen as well, so that's the reason for the Tamoxifen. It doesn't matter if you're thin or not, but the more body fat you have the more Estrogen your body is producing, so that's your oncologist's strategy on this to protect you.
I hope I've answered your question, however you should confirm this with your oncologist as well as any other questions you have re Tamoxifen. Make a list before you see her/him so that you're well prepared.
I'm on Tamoxifen and despite some extra hot flashes (my own personal tropical vacations...;) but minus the beautiful seascape, the frozen strawberry daiquiri, the palm trees, etc.) it's not been too bad...;)
If I can be of further help to you, I'm happy to do so. Please message me here or feel free to email me.
P.S. Please enlighten me as to what "NED" means. Thanks!!